Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Grand Rapids, MI

August 17, 20194 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 17, 2019, 4:08 PM EDT for 4 counties in Michigan. It took effect at Aug 18, 2019, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 4:08 PM EDT (20:08 UTC)
In effect from
Aug 18, 2019, 10:00 AM EDT
Expired
Aug 18, 2019, 8:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WHUS43 KGRR 172008
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
408 PM EDT Sat Aug 17 2019

MIZ037-043-050-056-180415-
/O.NEW.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
408 PM EDT Sat Aug 17 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect from Sunday morning
through Sunday evening. 

* High wave action... strong currents and dangerous swimming 
  conditions expected.

* Strong structural currents expected.

* Strong longshore currents expected.

* Rip currents possible.

* Location...Beaches from Grand Haven to Manistee

* Beaches with particularly dangerous conditions include... Grand
  Haven State Park and Pere Marquette Park in Muskegon

* Overview/potential impacts...South/Southwest wind 15 to 25 knots
  will generate 3 to 5 foot waves from late morning into the
  evening north of Grand Haven. Strong Longshore and Structural
  currents are both expected. Piers may also be over topped due to
  high lake levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$

WEATHER.GOV/GRR
5 follow-up statements
744 
WHUS43 KGRR 180249
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
1049 PM EDT Sat Aug 17 2019

MIZ037-043-050-056-181100-
/O.CON.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
1049 PM EDT Sat Aug 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT
SUNDAY THROUGH SUNDAY EVENING...

* High wave action... strong currents and dangerous swimming 
  conditions expected. 

* Strong structural currents expected.

* Strong longshore currents expected.

* Rip currents possible.

* Location...Beaches from Grand Haven to Manistee

* Beaches with particularly dangerous conditions include... 
  Grand Haven State Park and Pere Marquette Park in Muskegon 

* Overview/potential impacts...South/Southwest wind 15 to 25 
  knots will generate 3 to 5 foot waves from late morning into 
  the evening north of Grand Haven. Strong Longshore and 
  Structural currents are both expected. Piers may also be over 
  topped due to high lake levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
193 
WHUS43 KGRR 180737
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
337 AM EDT Sun Aug 18 2019

MIZ037-043-050-056-181545-
/O.CON.KGRR.BH.S.0012.190818T1400Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
337 AM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH THIS EVENING...

* High wave action... strong currents and dangerous swimming 
  conditions expected. 

* Strong structural currents expected.

* Strong longshore currents expected.

* Rip currents possible.

* Location...Beaches from Holland to Manistee

* Beaches with particularly dangerous conditions include... 
  Grand Haven State Park and Pere Marquette Park in Muskegon 

* Overview/potential impacts...South/Southwest wind 15 to 25 knots
  will generate 3 to 5 foot waves from late morning into the
  evening north of Holland. Strong Longshore and Structural 
  currents are both expected. Piers may also be over topped due to
  high lake levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
182 
WHUS43 KGRR 181508
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
1108 AM EDT Sun Aug 18 2019

MIZ037-043-050-056-182315-
/O.CON.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
1108 AM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* High wave action...strong currents and dangerous swimming 
  conditions expected. 

* Strong structural currents expected.

* Strong longshore currents expected.

* Rip currents expected.

* Location...Beaches from Holland to Manistee

* Beaches with particularly dangerous conditions include... 
  Grand Haven State Park and Pere Marquette Park in Muskegon 

* Overview/potential impacts...Southwest winds of 15 to 25 knots
  will build waves into the 3 to 5 foot range this afternoon and
  evening north of Holland. Strong longshore and structural 
  currents are both expected. Piers may also be over topped due to
  high lake levels.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
818 
WHUS43 KGRR 181944
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
344 PM EDT Sun Aug 18 2019

MIZ037-043-050-056-190000-
/O.CON.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
344 PM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* High wave action...strong currents and dangerous swimming 
  conditions expected. 

* Strong structural currents expected.

* Strong longshore currents expected.

* Rip currents expected.

* Location...Beaches from Holland to Manistee

* Beaches with particularly dangerous conditions include... 
  Grand Haven State Park and Pere Marquette Park in Muskegon 

* Overview/potential impacts...Southwest winds of 15 to 25 knots 
  will build waves into the 3 to 5 foot range this afternoon and 
  evening north of Holland. Strong longshore and structural 
  currents are both expected. Piers may also be over topped due 
  to high lake levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
030 
WHUS43 KGRR 190019
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
819 PM EDT Sun Aug 18 2019

MIZ037-043-050-056-190130-
/O.EXP.KGRR.BH.S.0012.000000T0000Z-190819T0000Z/
Mason-Oceana-Muskegon-Ottawa-
819 PM EDT Sun Aug 18 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have subsided somewhat, but a moderate swim risk
will continue much of the night due to waves of 2 to 4 feet. 

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:27 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 17, 3:27 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT Sat Aug 17 2019

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 322 PM EDT Sat Aug 17 2019

- Multiple chances for thunderstorms exist through mid week. Strong
storms are possible.

- Dangerous swimming conditions are expected Sunday.

- Cooler temperatures prevailing into next weekend.

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 322 PM EDT Sat Aug 17 2019

The main forecast concern is the potential for thunderstorms into
mid week, as zonal flow brings multiple weak waves over the area.
Ridging will then form in the west by Wednesday and move toward
Lower Michigan forcing the waves to the north of the region.
Therefore, the second half of the week into the weekend should be
more tranquil. Due to the uncertainty in timing of the waves and
the location of the convection as they react with meandering
fronts, confidence remains low for the first half of the forecast.

The wave moving by the area today will move away late this
evening, only to be followed by a stronger wave Sunday and a
weaker pulse Sunday night. Looking like strong thunderstorms are
possible Sunday with hail and gusty winds as the main hazards. The
additional waves, Tuesday through Wednesday, appear to again be
weaker and should result in non severe weather with some
thunderstorms.

Besides the thunder threat, patchy fog is expected late tonight
with locally dense fog possible. Fog could also be a problem into
mid week, as the forecast rainfall and atmospheric moisture could
lead to fog any night as temperatures cool off.

Temperatures will be above normal into mid week, then fall to
below normal into the weekend. Normal highs this time of year are
around 80 degrees and normal lows are around 60 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 114 PM EDT Sat Aug 17 2019

Two chances for storms during the period. The first is later this
afternoon and will mainly affect the southern TAF sites. An area o
showers/storms is moving east from Chicago and will move along
I-94 mid to late afternoon. The second chance arrives closer to
12z. Confidence is moderate that we'll see some storms after 12z
and these should affect all of the TAF sites.

MVFR cigs expected overnight, especially along I-94 where moisture
from recent rain will enhance fog/low cig chances.

&&

.MARINE...
Issued at 340 AM EDT Sat Aug 17 2019

We are concerned about wind and waves Sunday. South/southwest
winds and waves will increase during the afternoon hours raising
the concern of longshore currents and waves topping piers given
the high water levels. Waves look to top off somewhere in the 3-5
ft range, which is right in the dangerous zone where swimmers may
not realize how big the waves really area. As such, Beach Hazard
Statements may be needed for Sunday. Otherwise, We'll let the day
shift take one more look before issuing any products, but Beach
Hazards Statements are possible. Calmer conditions are expected
to start the workweek.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 8 AM to 8 PM EDT Sunday for LMZ846>849.

&&

SYNOPSIS...63
DISCUSSION...63
AVIATION...04
MARINE...TJT/Borchardt
Hazardous weather outlook, Aug 17, 1:26 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
126 PM EDT Sat Aug 17 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
126 PM EDT Sat Aug 17 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and early
evening mainly along and south of I-94. While widespread severe
weather is not expected, an isolated severe storm is possible with
damaging winds to 60 MPH and hail to 1" as the main threats. The
most likely time for storms will be between 3 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and storms are possible all day Sunday especially south of
I-96. While widespread severe weather is not expected, an
isolated severe storm is possible with damaging winds to 60 MPH
and hail to 1" has the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
126 PM EDT Sat Aug 17 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms with dangerous cloud to water lightning are
expected over Lake Michigan this afternoon and evening, mainly south
of Grand Haven.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday with cloud to water lightning
and gusty winds as the main threats.

Dangerous conditions to beach- goers and small crafts are
possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:33 PM EDTSmall Craft AdvisoryGRR28 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.